Wildfire, West Elk and Sawatch Mountains
- When
- July 9, 12:00 PM MST to July 14, 5:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
This fire was named the Saddle Mountain Fire and occurred 5 miles east of Crawford in Delta County. The fire burned 301 acres of primarily fir, pinyon pine, aspen and oak brush.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This fire was named the Saddle Mountain Fire and occurred 5 miles east of Crawford in Delta County. The fire burned 301 acres of primarily fir, pinyon pine, aspen and oak brush. The estimated cost of fighting this fire was 1.0 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 9, 2:40 AM MST, 9 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 340 AM MDT FRI JUL 9 2004 .SHORT TERM (TODAY THROUGH SATURDAY)... JUST A FEW CLOUDS OVER THE CWFA EARLY THIS MORNING WITH THE EXCEPTION OF NORTHEAST UT. APPEARS WEAK WAVE DRIFTING NORTH-EASTWARD EJECTED FROM DEEP TROF OVER THE SOUTHERN CA COAST. RADAR APPEARED TO BE PICKING UP SOME VIRGA OVER VEL WHERE ASOS REGISTERING A SCATTERED MID-DECK. TODAY THROUGH THIS EVENING...WV IMAGERY SHOWED A PAIR OF LOW CENTERS OVER SOUTHERN CANADA AS DEPICTED IN EARLIER MODEL RUNS. LOW OVER SOUTHERN B.C. WILL CONTINUE TO DRIFT SOUTHWARD INTO THE U.S. PAC NW DURING THE DAY. THIS WILL FORCE THE HIGH CENTERED OVER SOUTHERN NM TO MOVE EASTWARD ALLOWING SUB-TROPICAL MID-LEVEL MOISTURE TO BEGIN MOVING NORTHWARD OVER THE CWFA. LOWER LEVELS REMAIN RELATIVELY DRY ACCORDING TO MODEL TIME SECTIONS SO EXPECT DEVELOPING THUNDERSTORMS TO PRODUCE STRONG DOWNBURST WINDS WITH LITTLE RAINFALL. AS MOISTURE DEEPENS FROM LATE AFTERNOON INTO THE EVENING...EXPECT AREAL COVERAGE OF THUNDERSTORMS TO INCREASE AS INDICATED IN PREVIOUS FORECAST. TEMPS WILL COOL A FEW DEGREES TODAY...LARGELY IN RESPONSE TO CLOUD COVER. EARLIER FORECAST ALREADY ONTO THIS TREND AND MADE ONLY MINOR ADJUSTMENTS. LATE TONIGHT THROUGH SATURDAY MORNING...MODELS INDICATED MOISTURE STREAM WILL BE DIRECTLY OVERHEAD LATE TONIGHT. NO SIGNIFICANT WAVES INDICATED IN SOUTHWEST FLOW...BUT ALSO LITTLE CHANCE THAT SYNOPTIC SCALE MODELS WILL PICK UP ON MINOR DISTURBANCES. THEREFORE...HELD ONTO LOW CHANCE POPS THROUGH SATURDAY MORNING. INCREASED MOISTURE AND CLOUD COVER WILL MODERATE OVERNIGHT LOWS AS IN PREVIOUS FORECAST. SATURDAY AFTERNOON...MOISTURE ALREADY IN PLACE...SO EXPECT INCREASED AREAL COVERAGE OF THUNDERSTORMS. THEREFORE...CONTINUED WITH CHANCE POPS MOST LOCATIONS. SUBTLE SHIFT IN MODEL GUIDANCE SHOWED SOME DRIER AIR BEING ADVECTED OVER THE WESTERN PORTION OF THE CWFA DURING THE DAY. CONSEQUENTLY...CUT-BACK POPS TO SLIGHT CHANCE FOR THE WESTERN VALLEYS. PW VALUES APPROACH 0.70 SO EXPECT MORE RAIN TO REACH THE GROUND WITH A BIT LESS WIND...THOUGH STORMS WILL LIKELY TO CONTINUE TO BE GUSTY. FORECAST SOUNDING DATA INDICATED A WEAK MID-LEVEL INVERSION FORMING DURING THE AFTERNOON AND THIS WILL LIMIT STORM STRENGTH. AFTERNOON TEMPS SHOULD CONTINUE TO TREND DOWNWARD WITH INCREASED CLOUDS AND TSTMS. .LONG RANGE (SATURDAY NIGHT-FRIDAY)...A CONVECTIVELY ACTIVE WEEKEND HEIGHTENS FIRE CONCERNS. AFTERWARDS, A RETROGRADING RIDGE INTO THE FOUR CORNERS REGION WILL BRING A RETURN TO DRY AND HOT CONDITIONS NEXT WEEK. SATURDAY NIGHT AND SUNDAY: MOIST SOUTHWEST FETCH A FAIR AMOUNT OF MOISTURE WILL BE ADVECTED INTO THE CWA...AT LEAST MORE THAN THE AREA HAS SEEN IN A WHILE. POPS AND CLOUD COVER HAVE BEEN BUMPED UP A BIT, ESPECIALLY FOR SATURDAY. TEMPERATURES WILL BE A FEW DEGREES COOLER OVER THE WEEKEND DUE TO INCREASED CLOUD COVER. DRY, WINDY CONDITIONS MIXED WITH OCCASIONAL LIGHTNING STRIKES WILL HEIGHTEN FIRE WEATHER CONCERNS. MONDAY-FRIDAY: THE SOUTHERN U.S. RIDGE WILL CONTINUE TO RETROGRADE, CENTERING ITSELF OVER THE FOUR CORNERS THROUGH THE PERIOD. THIS WILL CUT OFF THE WEST COAST MOISTURE, USHERING IN A RETURN TO DRY, SUBSIDENT CONDITIONS. A TYPICAL PRE-MONSOON PATTERN FOR THIS TIME OF JULY. DRY, WINDY, HOT...IN GENERAL, A WEEK THAT WILL LIKELY CONTINUE TO BE DOMINATED BY FIRE WEATHER CONCERNS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. NL/BA/RAMEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT FRI JUL 9 2004 COZ001>014-017>023-UTZ022>025-027>029-101300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING... MAINLY OVER THE MOUNTAINS. THESE STORMS WILL BE CAPABLE OF GENERATING STRONG GUSTY WINDS TO AROUND 50 MPH AND BRIEF LIGHT RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...MAINLY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. NL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416817.